Nebraska, 2011Hail in Nebraska, May 29, 2011
May 29, 2011 · NWS OAX · 3 events in 1 county or zone
Thunderstorms developed in southeast Nebraska an elevated warm advection zone north of a surface warm front which was in southeast Kansas. The storms produced isolated hail reports as large as half dollar-size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in southeast Nebraska an elevated warm advection zone north of a surface warm front which was in southeast Kansas. The storms produced isolated hail reports as large as half dollar-size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 2:30 AM CST, 3 hours 25 minutes earlier.
Area forecast discussion, May 29, 2:30 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 AM CDT SUN MAY 29 2011
.DISCUSSION...
PRIMARY FORECAST CONCERNS ARE THUNDERSTORM CHANCES OVER THE NEXT 48
HOURS...WINDS MONDAY AND TEMPERATURES.
UPPER AIR CHARTS FROM LAST EVENING SHOWED THE FOLLOWING. AT 300 MB...
STRONG WINDS WERE NOTED WITH JETSTREAM EXTENDING FROM CENTRAL
CALIFORNIA ACROSS THE ROCKIES INTO SOUTH DAKOTA...SOUTHERN MINNESOTA
AND WISCONSIN. CLOSED LOW AT 500 MB WAS OVER OREGON WITH 12 HOUR
HEIGHT FALLS MAX OF 130 METERS AT KOAK. AT 700 MB...TEMPERATURES OF
15 DEGREES CELSIUS OR WARMER WERE NOTED OVER NEW MEXICO...TEXAS AND
OKLAHOMA. THERE WAS STILL A FAIRLY TIGHT THERMAL GRADIENT OVER THE
CENTRAL PLAINS. AT 850 MB...MOISTURE WAS POOLED FROM NORTH TEXAS
UP INTO PARTS OF OKLAHOMA...KANSAS AND MISSOURI. VERY WARM AIR...
WITH TEMPERATURES OF 30 DEGREES CELSIUS WERE NOTED ACROSS PARTS OF
NEW MEXICO AND WEST TEXAS. WATER VAPOR IMAGERY SHOWED THAT 500 MB
CLOSED LOW CONTINUE TO DIG SOUTHWARD AND WAS OVER NORTHERN
CALIFORNIA EARLY THIS MORNING. AT 08Z...SURFACE ANALYSIS SHOWED A
FRONTAL BOUNDARY STRETCHING FROM SOUTHERN ILLINOIS BACK INTO LOW
PRESSURE IN NORTHEAST NEW MEXICO. ANOTHER LOW WAS NEAR THE BORDER
OF UTAH AND COLORADO.
FRONTAL BOUNDARY SHOULD TRY TO LIFT NORTHWARD TODAY AS A FAIRLY
COMPLEX LOW PRESSURE SYSTEM ORGANIZES OVER COLORADO. THUNDERSTORM
CHANCES WILL CONTINUE OVER MUCH OF THE AREA TODAY...THEN SHIFT UP
INTO THE DAKOTAS AND MINNESOTA BY LATE TONIGHT. AT LEAST SOME
SEVERE STORMS WILL BE POSSIBLE...WITH HAIL THE MAIN THREAT.
MODELS SHOW 700 MB TEMPERATURES WARMING OVER THE LOCAL AREA TODAY
AND AT LEAST OUR SOUTHERN COUNTIES SHOULD BECOME CAPPED THIS
AFTERNOON. EXPECT HIGHS TO RANGE FROM THE UPPER 60S NORTH TO THE
LOWER AND MID 80S SOUTH. THIS WILL ALL BE DEPENDENT ON LOCATION
OF FRONT AND AMOUNT OF CLOUD COVER.
THAT WARM BUBBLE WILL CONTINUE TO BUILD NORTH TONIGHT...PUSHING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS OUT OF OUR AREA BY 12Z MONDAY.
WINDY CONDITIONS ARE EXPECTED MONDAY...AND A WIND ADVISORY MAY BE
NEEDED. TEMPERATURES SHOULD REACH THE MID AND UPPER 80S DURING THE
AFTERNOON. LEFT A SMALL CHANCE FOR THUNDERSTORMS WEST OF HIGHWAY 81
FOR THE LATE AFTERNOON...BUT CHANCES ARE MUCH HIGHER IN THE EVENING.
00Z MODELS SHOWED THE 500 MB CLOSED LOW KICKING OUT NORTHEAST FROM
WYOMING MONDAY AND INTO SOUTHERN MANITOBA BY TUESDAY AFTERNOON. THE
COLD FRONT SHOULD BE A FOCAL POINT FOR THUNDERSTORMS BY 00Z TUESDAY
WITH 500 METER MIXED LAYER CAPE VALUES REACHING 2000-3000 J/KG. SO
SOME SEVERE STORMS APPEAR LIKELY.
AFTER THAT SYSTEM PULLS INTO SOUTHEAST CANADA...PATTERN SHOULD
FEATURE A RIDGE OVER PARTS OF THE CENTRAL AND EASTERN UNITED STATES
AND A TROUGH OVER THE FAR WEST. MADE ONLY MINOR CHANGES TO FORECAST
BEYOND TUESDAY.
MILLER
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
THE MAIN CHALLENGE WITH THE AVIATION FORECAST WILL BE THE TIMING OF
SHOWERS AND THUNDERSTORMS. A WARM FRONT MOVING NORTH THROUGH
NEBRASKA TODAY WILL TRIGGER ADDITIONAL CONVECTIVE ACTIVITY. THERE
ARE CURRENTLY SEVERAL AREAS OF SHOWERS AND THUNDERSTORMS ON-GOING IN
THE PLAINS EARLY THIS MORNING...INCLUDING A LARGE AREA OF HEAVY RAIN
OVER NORTHEAST NEBRASKA. EXPECT THIS AREA TO GRADUALLY MOVE
NORTHEAST THIS MORNING...BUT WILL IMPACT KOFK AT LEAST THROUGH 12Z.
NEWLY DEVELOPED SHOWERS AND A FEW THUNDERSTORMS OVER NORTHEAST
KANSAS SHOULD DRIFT NORTH AND IMPACT THE KLNK AND KOMA SITES BY MID
MORNING. A FEW OF THESE STORMS COULD BE STRONG.
NIETFELD
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 29, 3:30 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 AM CDT SUN MAY 29 2011
IAZ043-056-080-091-NEZ012-015>018-030>034-042>044-050-051-065-066-
078-088>090-092-292200-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-GAGE-JEFFERSON-
JOHNSON-LANCASTER-MADISON-MONONA IA-MONTGOMERY IA-PAGE IA-PAWNEE-
PIERCE-PLATTE-SALINE-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-
WAYNE-
430 AM CDT SUN MAY 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND
TONIGHT AS UNSTABLE AIR SPREADS NORTHWARD FROM KANSAS. SOME STRONG
TO ISOLATED SEVERE STORMS ARE POSSIBLE TODAY. THE CHANCE FOR ANY
SEVERE STORMS SHIFTS TO THE NORTH HALF OF THE AREA TONIGHT...MAINLY
NORTH OF A LINE FROM AROUND DAVID CITY TO OMAHA AND OAKLAND IOWA.
LARGE HAIL IS EXPECTED TO BE THE PRIMARY HAZARD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY NIGHT. AHEAD OF THE
FRONT...THE ATMOSPHERE WILL BECOME UNSTABLE MONDAY AND STORMS
COULD DEVELOP BY LATE AFTERNOON WEST OF HIGHWAY 81. STRONG TO SEVERE
STORMS ARE THEN EXPECTED TO SPREAD ACROSS THE AREA MONDAY EVENING
AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WINDS SHOULD BE THE MAIN
HAZARDS...BUT ISOLATED TORNADOES ALSO APPEAR POSSIBLE. LOCALLY HEAVY
RAIN MAY ALSO OCCUR.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.
IAZ055-069-079-090-NEZ011-045-052-053-067-068-091-093-292200-
CASS-DOUGLAS-FREMONT IA-HARRISON IA-KNOX-MILLS IA-NEMAHA-OTOE-
POTTAWATTAMIE IA-RICHARDSON-SARPY-WASHINGTON-
430 AM CDT SUN MAY 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND
TONIGHT AS UNSTABLE AIR SPREADS NORTHWARD FROM KANSAS. SOME STRONG
TO ISOLATED SEVERE STORMS ARE POSSIBLE TODAY. THE CHANCE FOR ANY
SEVERE STORMS SHIFTS TO THE NORTH HALF OF THE AREA TONIGHT...MAINLY
NORTH OF A LINE FROM AROUND DAVID CITY TO OMAHA AND OAKLAND IOWA.
LARGE HAIL IS EXPECTED TO BE THE PRIMARY HAZARD.
MINOR FLOODING ALONG THE MISSOURI RIVER IS EXPECTED FROM BLAIR TO
OMAHA AND ALSO IN NORTHERN KNOX COUNTY. MINOR TO MODERATE FLOODING
IS EXPECTED FOR THE RIVER FROM AROUND PLATTSMOUTH THROUGH RULO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY NIGHT. AHEAD OF THE
FRONT...THE ATMOSPHERE WILL BECOME UNSTABLE MONDAY AND STORMS
COULD DEVELOP BY LATE AFTERNOON WEST OF HIGHWAY 81. STRONG TO SEVERE
STORMS ARE THEN EXPECTED TO SPREAD ACROSS THE AREA MONDAY EVENING
AND MONDAY NIGHT. LARGE HAIL AND DAMAGING WINDS SHOULD BE THE MAIN
HAZARDS...BUT ISOLATED TORNADOES ALSO APPEAR POSSIBLE. LOCALLY HEAVY
RAIN MAY ALSO OCCUR.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT.
MINOR FLOODING ALONG THE MISSOURI RIVER IS EXPECTED INTO NEXT WEEK
FROM BLAIR TO OMAHA AND ALSO IN NORTHERN KNOX COUNTY. MINOR TO
MODERATE FLOODING IS FORECAST FOR THE RIVER FROM AROUND PLATTSMOUTH
THROUGH RULO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.
MILLER
In the hours before
Special weather statement, May 29, 3:48 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
448 AM CDT SUN MAY 29 2011
NEZ089-090-092-291030-
GAGE NE-JOHNSON NE-PAWNEE NE-
448 AM CDT SUN MAY 29 2011
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PAWNEE...JOHNSON AND
EASTERN GAGE COUNTIES UNTIL 530 AM CDT...
AT 443 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BLUE SPRINGS...OR 12 MILES SOUTHEAST OF
BEATRICE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TECUMSEH...
COOK...
VIRGINIA...
FILLEY...
LEWISTON...
CRAB ORCHARD...
ELK CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
NIETFELD
Special weather statement, May 29, 3:59 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 AM CDT SUN MAY 29 2011
IAZ080-090-091-291045-
FREMONT IA-MONTGOMERY IA-PAGE IA-
459 AM CDT SUN MAY 29 2011
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN FREMONT...MONTGOMERY
AND NORTHWESTERN PAGE COUNTIES UNTIL 545 AM CDT...
AT 457 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FARRAGUT...OR 22 MILES NORTH OF TARKIO...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ESSEX...
RED OAK...
STANTON...
SHENANDOAH...
VILLISCA...
PIERCE RECREATION AREA...
COBURG...
VIKING LAKE STATE PARK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
NIETFELD
Special weather statement, May 29, 4:19 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 AM CDT SUN MAY 29 2011
IAZ090-091-291100-
FREMONT IA-PAGE IA-
519 AM CDT SUN MAY 29 2011
...SPECIAL WEATHER STATEMENT FOR FREMONT AND NORTHWESTERN PAGE
COUNTIES UNTIL 600 AM CDT...
AT 517 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF HAMBURG...OR 24 MILES NORTHWEST
OF TARKIO...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HAMBURG...
SIDNEY...
RIVERTON...
FARRAGUT...
SHENANDOAH...
ESSEX...
WAUBONSIE STATE PARK...
PIERCE RECREATION AREA...
IMOGENE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
NIETFELD
Special weather statement, May 29, 4:26 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
526 AM CDT SUN MAY 29 2011
NEZ091>093-291115-
NEMAHA NE-PAWNEE NE-RICHARDSON NE-
526 AM CDT SUN MAY 29 2011
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN RICHARDSON...EASTERN
PAWNEE AND NEMAHA COUNTIES UNTIL 615 AM CDT...
AT 521 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PAWNEE CITY...OR 31 MILES WEST OF
FALLS CITY...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HUMBOLDT...
JOHNSON...
AUBURN...
PERU...
8 MILES SOUTH OF JOHNSON...
7 MILES SOUTH OF AUBURN...
NEMAHA...
BROWNVILLE...
BROWNVILLE STATE RECREATION AREA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
NIETFELD
Special weather statement, May 29, 4:58 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 AM CDT SUN MAY 29 2011
IAZ080-091-291145-
MONTGOMERY IA-PAGE IA-
558 AM CDT SUN MAY 29 2011
...SPECIAL WEATHER STATEMENT FOR SOUTHERN MONTGOMERY AND PAGE
COUNTIES UNTIL 645 AM CDT...
AT 555 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS CENTERED ABOUT 6 MILES SOUTH OF SHENANDOAH...OR
16 MILES NORTH OF TARKIO...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS MAY OCCUR WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SHENANDOAH...
COIN...
ESSEX...
CLARINDA...
STANTON...
VILLISCA...
YORKTOWN...
SHAMBAUGH...
HEPBURN...
VIKING LAKE STATE PARK...
MILLER
Hail, Douglas
- When
- May 29, 5:55 AM CST
- Where
- Douglas County, 0.52 mi W of Elkhorn
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.280, -96.240
An off duty NWS employee reported that a few hailstones around half dollar-size fell in the Elkhorn area.
Hail, Douglas
- When
- May 29, 5:56 AM CST
- Where
- Douglas County, 0.89 mi W of Valley
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 41.320, -96.367
A few pieces of very transparent hail around dime-size fell at the NWS office near Valley.
Hail, Douglas
- When
- May 29, 6:16 AM CST to 6:20 AM CST
- Where
- Douglas County, 0.94 mi S of Irvington to 0.57 mi NNW of North Omaha
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.306, -96.052
Penny to nickel-size hail fell across parts of Omaha, mainly the northwest section, from around 90th and Fort Streets to the Florence area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Michigan, May 29, 20112 injured · $30 million · EF0 · 8 events
- Hail and Damaging Winds in Iowa, May 29, 20111 death · $15,000 · 1 in hail · 13 events
- Heat in Mississippi, May 29, 20111 death · 1 event
- Hail and Damaging Winds in Ohio, May 29, 20115 injured · $526,000 · 1.75 in hail · 18 events
- Tornado and Damaging Winds in Michigan, May 29, 2011$233,000 · EF1 · 35 events
- Wildfire in Texas, May 29 to 30, 20113 injured · $800,000 · 1 event
- Hail and Damaging Wind in Kansas, May 29, 2011$1.1 million · 2 in hail · 10 events
- Flash Flooding and Flooding in Illinois, May 29, 2011$555,000 · 1 in hail · 17 events
- Wildfire in Texas, May 29 to 30, 2011$800,000 · 1 event
- Damaging Winds in New York, May 29, 2011$184,000 · 56 kt wind · 19 events
- Hail and Damaging Wind in Nebraska, May 29, 2011$365,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Iowa, May 29, 2011$148,000 · 1.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294368, 294366, 294369.